Texas, 2016

Hail in Texas, April 20 to 21, 2016

April 20 to 21, 2016 · NWS MAF · 5 events in 4 counties and zones

An upper level low was over the Northern Plains with an upper level disturbance moving around the back of the low. A cold front was pushing southward across West Texas during the overnight period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over the Northern Plains with an upper level disturbance moving around the back of the low. A cold front was pushing southward across West Texas during the overnight period. There was good moisture and instability across West Texas, and there was a lingering boundary left from precipitation that occurred the previous night. These conditions allowed for storms with large hail to develop across the Western Low Rolling Plains and Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 1:28 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 20, 1:28 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT WED APR 20 2016

.DISCUSSION...

Over the past 24 hours, the upper pattern has become more
progressive with the upper low finally making its way into the
northern plains. Broad cyclonic flow continues to affect the
region however, and given ample moisture, a few showers and
thunderstorms are possible this afternoon and this evening, mainly
across far eastern portions of the forecast area. The best chance
for convection through this evening will be across the Lower
Trans Pecos/Stockton Plateau, where a couple of storms have
already developed as of 2PM CDT along a lingering outflow boundary
from last night's convection. Storms this afternoon and evening
are not expected to be severe, though stronger storms could
produce gusty wind and hail.

The main focus is late tonight and early Thursday morning, as a
shortwave is progged to round the back of the departing low,
pushing a cold front through the Texas Panhandle overnight.
Thunderstorms are expected to initiate this afternoon across the
northern Panhandle, gradually growing upscale and developing into
an MCS along the advancing boundary. High-resolution guidance
indicates a prevailing south-southeast motion of the complex as
it becomes outflow dominated, with storms moving into the Western
Low Rolling Plains by around 09Z/4AM CDT. While the core of the
MCS is expected to move into the Big Country, additional
thunderstorms/thunderstorm clusters are possible across the
northern Permian Basin along the front/outflow boundary, with a
continued southward movement through the early morning hours. The
greatest chance for strong to severe storms late tonight and early
Thursday looks to be across the Western Low Rolling Plains, where
bulk shear will be around 35-40KT coincident with CAPE values
around 1500J/kg. The primary threats will likely evolve to be
damaging wind and locally heavy rainfall, though hail cannot be
ruled out. Given the amount of moisture tonight as well as
expected cloud cover, lows will be mild, generally in the 50s,
with some 60s possible south and east.

Through the day on Thursday, the threat of thunderstorms will
gradually move south with the front/outflow boundary, with
strongest storms expected to be east of the forecast area. As
cooler air filters in behind the front, temperatures Thursday are
expected to be in the 70s to lower 80s, with a few readings in
the lower 90s in the Rio Grande Valley. Ridging builds over the
region on Friday allowing temperatures to moderate, with just a
slight chance of showers and thunderstorms, mainly confined to the
higher terrain and the Big Bend Area.

On Saturday, an upper low is progged to move across northern
Mexico, which will yield an increased chance of thunderstorms,
mainly along and south of the Pecos River Saturday afternoon and
evening. On Sunday morning, precipitation will have moved east of
the area, with breezy westerly winds developing and temperatures
climbing above normal Sunday afternoon. Precipitation chances
remain slim through the remainder of the extended, with above
normal temperatures expected to continue well into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  54  77 /  30  30  10   0
Carlsbad                       54  80  53  82 /  10  10  10  10
Dryden                         63  85  63  83 /  20  20  20  20
Fort Stockton                  60  80  57  79 /  10  20  10  10
Guadalupe Pass                 51  74  52  76 /  10  10  10  20
Hobbs                          51  76  49  78 /  10  10  10   0
Marfa                          42  78  47  77 /  10  10  10  20
Midland Intl Airport           60  78  54  79 /  20  20  10   0
Odessa                         59  78  55  80 /  20  20  10   0
Wink                           56  82  57  84 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

67/84
Hazardous weather outlook, Apr 20, 1:12 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED APR 20 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS
INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN,
THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS
OVER 50 MPH.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER
PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS LATE TONIGHT.  THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH,
AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN
THURSDAY MORNING.  GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 1:47 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT WED APR 20 2016

TXZ075-081-082-202045-
TERRELL TX-BIG BEND AREA TX-PECOS TX-
247 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM CDT...

AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF LONGFELLOW...OR 22 MILES NORTHWEST OF SANDERSON...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW.

LAT...LON 3017 10289 3043 10284 3050 10230 3002 10235
TIME...MOT...LOC 1946Z 274DEG 16KT 3029 10274

82

The radar

The Midland/Odessa radar (KMAF), 204 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pecos

When
April 20, 2:38 PM CST to 2:43 PM CST
Where
Pecos County, 2.5 mi SE of Longfellow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.144, -102.600

Hail, Scurry

When
April 21, 12:20 AM CST to 12:25 AM CST
Where
Scurry County, 10 mi NE of Snyder
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.822, -100.778

A thunderstorm moved across Scurry County and produced one inch hail about ten miles northeast of Snyder. The hail left dents on a vehicle and horse trailer. There were numerous leaves off of the trees. The cost of damage is a very rough estimate.

Hail, Borden

When
April 21, 1:30 AM CST to 1:45 AM CST
Where
Borden County, 14 mi E of Gail
Measured
0.88 in hail
Reported by
Public
Coordinates
32.770, -101.189

Hail, Scurry

When
April 21, 1:50 AM CST to 2:00 AM CST
Where
Scurry County, 10 mi W of Snyder
Measured
1.5 in hail
Reported by
Public
Coordinates
32.720, -101.072

Hail, Gaines

When
April 21, 2:48 AM CST to 2:53 AM CST
Where
Gaines County, 7 mi S of Seagraves
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.829, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625013, 624901, 624772, 624771, 624770.